May 9, 2000
How do you get Anemia?
Response from Dr. Frascino
Anemia, defined as a low red blood cell count, is a common complication of HIV infection. It may manifest itself in many different ways, including fatigue, shortness of breath, weakness, and headache. Along with these functional impairments, quality of life is also frequently affected.
The causes of anemia in the setting of HIV disease include "anemia of chronic disease," which results from having a chronic illness (HIV). Other common causes include HIV drug toxicity -- such as that related to AZT -- and nutritional deficiencies -- such as iron, vitamin B12, and folate deficiencies. Other less common causes include secondary infections, such as parvovirus B19 or mycobacterium avium intercellulare. If you need additional information about these or other causes of anemia in the setting of HIV disease, write back and I'll provide you with a more in depth response.
Best of luck.
fatigue from chemotherapy
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.